Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 60, NWS North Platte, NE

May 25, 2016Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 25, 2016, 8:09 PM CDT for Frontier County, Nebraska. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2016, 8:09 PM CDT (01:09 UTC)
Expired
May 25, 2016, 9:15 PM CDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Frontier County, NE

The radar

The Grand Island radar (KUEX), 161 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 8:35 PM CDTTSTM WND GST 609 S Eustis, NEPEA SIZE HAIL ALSO REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
2426 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

636 
WUUS53 KLBF 260109
SVRLBF
NEC063-260215-
/O.NEW.KLBF.SV.W.0060.160526T0109Z-160526T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
809 PM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRONTIER COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 915 PM CDT

* AT 809 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF CURTIS...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CURTIS...EUSTIS...MOOREFIELD...STOCKVILLE...MEDICINE CREEK RESERVOIR
  STATE RECREATION AREA...MAYWOOD...BLUEGILL HAVEN CAMPGROUND...RED
  WILLOW RESERVOIR STATE RECREATION AREA...ORAFINO...QUICK...DANCING
  LEAF EARTH LODGE...WILLOW VIEW CAMPGROUND AND FREEDOM.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 27 AND 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4070 10078 4070 9998 4044 9998 4044 10009
      4036 10009 4035 10014 4035 10078
TIME...MOT...LOC 0109Z 270DEG 27KT 4055 10061 

HAIL...1.00IN
WIND...60MPH
 
$$

POWER
2 follow-up statements
051 
WWUS53 KLBF 260200
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 PM CDT WED MAY 25 2016

NEC063-260215-
/O.CON.KLBF.SV.W.0060.000000T0000Z-160526T0215Z/
FRONTIER NE-
900 PM CDT WED MAY 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN FRONTIER COUNTY...

AT 900 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
EUSTIS...OR 23 MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT 35 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
EUSTIS...MEDICINE CREEK RESERVOIR STATE RECREATION AREA...FREEDOM AND
ORAFINO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4070 10018 4070 9998 4044 9998 4044 10009
      4036 10009 4035 10014 4035 10045
TIME...MOT...LOC 0200Z 268DEG 28KT 4055 10008 

HAIL...<.75IN
WIND...70MPH
 
$$

POWER
116 
WWUS53 KLBF 260214
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
914 PM CDT WED MAY 25 2016

NEC063-260223-
/O.EXP.KLBF.SV.W.0060.000000T0000Z-160526T0215Z/
FRONTIER NE-
914 PM CDT WED MAY 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRONTIER COUNTY WILL
EXPIRE AT 915 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.

LAT...LON 4070 10018 4070 9998 4044 9998 4044 10009
      4036 10009 4035 10014 4035 10045
TIME...MOT...LOC 0211Z 270DEG 27KT 4055 10008 

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:01 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 25, 7:01 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
701 PM CDT WED MAY 25 2016

.SHORT TERM...(This evening through Thursday)
Issued at 226 PM CDT Wed May 25 2016

Tonight and Thursday...a fast moving batch of high based showers and
thunderstorms move across the fcst area this aftn and exit around
06z this evening. The main risk is gusty winds with the NAM and HRRR
showing 40 to 50kt sfc wind gusts. Ground truth winds would probably
be 40 to 50 mph. This disturbance will send a weak cold front
through the fcst area into Nrn KS which will be the focus for severe
weather late Thursday aftn...23z or so.

The area of concern for severe weather Thursday is mainly along and
south of Interstate 80 where 800mb computed cape rises to over 3000
j/kg. The forecast area is in easterlies north of a stationary front
with dew points in the upper 50s per NAM. Nonetheless bufkit shows
an environment favoring dominant right moving supercells with high
cape at McCook. The situation at North Platte is much stabler with
less cape favoring shallower storms.

SPC has outlooked Swrn Neb for severe weather and if the moisture
shows up and storms are able become rooted in the lower levels vs
remain elevated...then severe weather should develop.

.LONG TERM...(Thursday night through Wednesday)
Issued at 226 PM CDT Wed May 25 2016

Thursday night...Severe thunderstorms possible, especially during
the evening. A warm front will beceom positioned near the
Nebraska/Kansa border early Thursday evening. Severe parameters
suggest the potential for some very large hail greater than 2
inches diameter, damaging winds, and a few tornadoes. The area of
greatest concern will be south of an Ogallala through Broken Bow
line. 0-3km mucapes of 2000-4000 j/kg with a 0-2km vgp gradient
present. Granted, some changes with position of front, surface
dewpoints, and low/mid level shear will occur, which will alter
postion of the greatest severe potential.

Friday/Friday night into Saturday...a closed upper low will track
from eastern Colorado, across Nebraska into the eastern Dakotas.
While the sever potential will be less, of greater concern will be
locally heavy rainfall with amounts up to 2 inches possible. Much
of this rainfall will fall in the North Platte Basin, South Platte
Basin, and Elkhorn Basin. Other increased chances for
thunderstorms arrive Memorial Day into Tuesday as a northern stream
trough drops into the Northern and Central Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 648 PM CDT Wed May 25 2016

Scattered thunderstorms will continue over western Nebraska this
evening. Storms will be capable of strong gusty winds to 45kts and
half inch hail. Visibilities should remain in vfr categories but
may be reduced to mvfr categories at times in moderate rain.
Thunderstorms will diminish through the late evening.

&&

.HYDROLOGY...
Issued at 226 PM CDT Wed May 25 2016

North Platte river...an additional water release of 1000 cfs
from lake McConaughy is underway which will pass 3500 cfs through
North Platte and raise the river to near 6.9 ft over the
weekend...just below major flood stage...7.0 ft. This in turn will
cause the Platte river at Brady to reach flood stage early next week.

High river flows will continue on the South Platte river. The models
suggest heavy thunderstorms may form over Northeast Colo Friday
which could eventually cause higher flows on the South Platte and
Platte rivers.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...CDC
LONG TERM...Roberg
AVIATION...Power
HYDROLOGY...CDC
Hazardous weather outlook, May 25, 3:11 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 PM CDT WED MAY 25 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-262015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
311 PM CDT WED MAY 25 2016 /211 PM MDT WED MAY 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH WESTERN AND
NORTH CENTRAL NEBRASKA THIS EVENING. A FEW STRONG OR SEVERE STORMS
ARE POSSIBLE. LARGE HAIL AND WIND DAMAGE ARE THE THREAT AND THE
AREA OF CONCERN FOR SEVERE THUNDERSTORMS IS GENERALLY ALONG AND
NORTH OF INTERSTATE 80.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE.
THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO
FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL
CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN
BELOW FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON AND
EVENING ALONG AND SOUTHEAST OF A LINE FROM VALENTINE TO SIDNEY.
THE RISK OF SEVERE WEATHER INCREASES ALONG AND SOUTH OF INTERSTATE
80 WHERE A FEW STORMS MAY BE CAPABLE OF VERY LARGE HAIL...2 INCHES
OR GREATER IN DIAMETER AND AN ISOLATED TORNADO IS POSSIBLE.
OTHERWISE LARGE HAIL AND WIND DAMAGE WILL BE THE PRIMARY THREAT
ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA.

THE CHANCE OF THUNDERSTORMS CONTINUES FRIDAY THROUGH MEMORIAL
DAY. THE RISK OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE.
THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO
FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL
CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN
BELOW FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

In the hours before

Special weather statement, May 25, 7:30 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
730 PM CDT WED MAY 25 2016

NEZ059-070-071-260115-
FRONTIER NE-LINCOLN NE-HAYES NE-
730 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR HAYES...WESTERN FRONTIER AND
SOUTHERN LINCOLN COUNTIES UNTIL 815 PM CDT...

AT 730 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF
SUTHERLAND RESERVOIR STATE RECREATION AREA TO NEAR DICKENS TO 8 MILES
WEST OF HAYES CENTER...AND MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CURTIS...HAYES CENTER...BRADY...WELLFLEET...MOOREFIELD...DICKENS...LAKE
MALONEY STATE RECREATION AREA...MAYWOOD...HAMLET...SOMERSET...BLUEGILL
HAVEN CAMPGROUND...HANSEN MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT
AREA...MARENGO...HAYES CENTER STATE WILDLIFE MANAGEMENT AREA...JEFFREY
CANYON STATE WILDLIFE MANAGEMENT AREA...QUICK AND COTTONWOOD CANYON
STATE WILDLIFE MANAGEMENT AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 189 AND 202.
 HIGHWAY 83 BETWEEN MILE MARKERS 29 AND 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4106 10034 4075 10025 4038 10055 4038 10130
      4077 10101 4106 10119
TIME...MOT...LOC 0030Z 269DEG 34KT 4099 10102 4078 10093 4049 10118

SNIVELY
Local storm report, May 25, 7:33 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
733 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             4 SE NAPER              42.92N 99.04W
05/25/2016  E1.00 INCH       BOYD               NE   PUBLIC

            HAIL UP TO QUARTER SIZE

&&

SNIVELY
Local storm report, May 25, 7:34 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
734 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             4 SW AMELIA             42.19N 99.02W
05/25/2016  E1.00 INCH       HOLT               NE   CO-OP OBSERVER

            NICKEL TO QUARTER SIZE HAIL AND STRONG WINDS

&&

SNIVELY
Local storm report, May 25, 7:46 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
746 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 SSW AMELIA            42.19N 98.98W
05/25/2016  E1.25 INCH       HOLT               NE   PUBLIC

&&

SNIVELY
Local storm report, May 25, 7:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
755 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     4 E NORTH PLATTE        41.13N 100.69W
05/25/2016  M62 MPH          LINCOLN            NE   ASOS

&&

SNIVELY
Local storm report, May 25, 8:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
802 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             7 WSW BUTTE             42.87N 98.98W
05/25/2016  E1.50 INCH       HOLT               NE   PUBLIC

            VIA SOCIAL MEDIA

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:30 PM CDTSpecial Weather StatementLBFHayes, Lincoln45 min
May 25, 7:34 PM CDTSevere Thunderstorm WarningLBFHolt41 min
May 25, 7:51 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln39 min
May 25, 8:00 PM CDTSevere Thunderstorm WarningLBFBoyd30 min
May 26, 7:52 AM CDTSpecial Weather StatementLBFCuster38 min
May 26, 5:04 PM CDTSpecial Weather StatementLBFSheridan41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.